Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 70, NWS Salt Lake City, UT

October 19, 2015Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Oct 19, 2015, 6:53 PM MDT for Kane County, Utah. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 19, 2015, 6:53 PM MDT (00:53 UTC)
Expired
Oct 19, 2015, 10:45 PM MDT
In force
4 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 108 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 19, 6:53 PM MDTFLASH FLOOD5 Nne Big Water, UTFLASH FLOOD REPORTED ALONG WAHWEAP CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WGUS55 KSLC 200053
FFWSLC
UTC025-200445-
/O.NEW.KSLC.FF.W.0070.151020T0053Z-151020T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
653 PM MDT MON OCT 19 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL KANE COUNTY IN UTAH...

* UNTIL 1045 PM MDT

* AT 649 PM MDT...DOPPLER RADAR INDICATED HEAVY RAIN ALONG WAHWEAP
  CREEK...THE PARIA RIVER MAINLY SOUTH OF HIGHWAY 89...AND BUCKSKIN
  GULCH. FLASH FLOODING HAS ALREADY BEEN REPORTED ALONG WAHWEAP
  CREEK.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3726 11172 3700 11147 3700 11191 3712 11195
      3719 11194

$$

LC
2 follow-up statements
515 
WGUS75 KSLC 200251
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
851 PM MDT MON OCT 19 2015

UTC025-200445-
/O.CON.KSLC.FF.W.0070.000000T0000Z-151020T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
851 PM MDT MON OCT 19 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR
SOUTH CENTRAL KANE COUNTY...

AT 847 PM MDT...DOPPLER RADAR INDICATED RAIN CONTINUES TO FALL ALONG
WAHWEAP CREEK...BUCKSKIN GULCH AND THE PARIA RIVER. THIS
RAIN...COMBINED WITH HEAVIER RAIN EARLIER WILL CONTINUE TO RESULT IN
FLASH FLOODING ALONG THESE DRAINAGES.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BIG WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH. 

&&

LAT...LON 3726 11172 3700 11147 3700 11191 3712 11195
      3719 11194

$$

LC
492 
WGUS75 KSLC 200441
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1041 PM MDT MON OCT 19 2015

UTC025-200445-
/O.EXP.KSLC.FF.W.0070.000000T0000Z-151020T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KANE UT-
1041 PM MDT MON OCT 19 2015

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL KANE COUNTY WILL EXPIRE
AT 1045 PM MDT...

PRECIPITATION HAS DECREASED IN INTENSITY ACROSS SOUTH CENTRAL KANE
COUNTY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE. 

ALTHOUGH RUNOFF FROM EARLIER HEAVY PRECIPITATION WILL GRADUALLY
DIMINISH...CONTINUING LIGHT RAIN OVER THE AREA WILL CONTINUE TO
CAUSE HIGHER THAN NORMAL FLOWS ALONG WAHWEAP CREEK...THE PARIA
RIVER...AND BUCKSKIN GULCH THROUGH LATE TONIGHT. 

MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE
LATEST WEATHER INFORMATION.

LAT...LON 3726 11172 3700 11147 3700 11191 3712 11195
      3719 11194

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:37 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 19, 3:37 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
337 PM MDT MON OCT 19 2015

.SYNOPSIS...A LOW PRESSURE SYSTEM WILL MAINTAIN UNSETTLED
CONDITIONS ACROSS THE REGION THROUGH MIDWEEK. A GRADUAL WARMING
AND DRYING TREND WILL FOLLOW FOR THE LATTER PART OF THE WEEK INTO
THE UPCOMING WEEKEND.

&&

.SHORT TERM (THROUGH 12Z THURSDAY)...AFTERNOON WATER VAPOR IMAGERY
AND OBJECTIVE ANALYSIS DEPICT A BROAD TROUGH ENCOMPASSING THE
WESTERN CONUS. TWO PRIMARY FEATURES EMBEDDED WITHIN THIS LARGER
SCALE TROUGH ARE OF NOTE...THE FIRST BEING A CIRCULATION LIFTING
ACROSS NORTHEAST NV WITH AN ATTENDANT JET STREAK OVER NORTHWEST
UT...AND THE SECOND BEING A JET AND ASSOCIATED VORTICITY MAXIMA
DIGGING ALONG THE PACIFIC COAST.

THE FORMER FEATURE COUPLED WITH LINGERING BOUNDARY LAYER MOISTURE
AND MODEST INSTABILITY IS RESULTING IN SCATTERED CONVECTION
ACROSS NORTHERN UT THIS AFTERNOON. DEEP LAYER SHEAR IS SUPPORTIVE
OF ORGANIZED CONVECTION ALTHOUGH THE INSTABILITY SHOULD LIMIT THE
OVERALL STRENGTH OF THIS CONVECTION INTO THE EARLY EVENING HOURS.

FURTHER SOUTH CONNECTION HAS REMAINED MORE ISOLATED THUS FAR THIS
AFTERNOON...ALTHOUGH MOISTURE AND INSTABILITY ACROSS THE EASTERN
VALLEYS WILL MAINTAIN A THREAT FOR STRONGER CONVECTION AND PERHAPS
AN ISOLATED THREAT OF HEAVY RAIN INTO THE EVENING HOURS.

THE SECONDARY UPSTREAM FEATURE CURRENTLY DIGGING ALONG THE WEST
COAST WILL FORM A CLOSED LOW OVER THE LOWER CO RIVER VALLEY DURING
THE DAY TUESDAY...WITH THIS FEATURE SLOWLY DRIFTING EAST ACROSS AZ
WEDNESDAY. A MID LEVEL DEFORMATION AXIS ON THE NORTH SIDE OF THIS
LOW IS FORECAST TO DEVELOP ACROSS THE FORECAST AREA
TUESDAY...DELINEATING BETWEEN LINGERING MOISTURE TO THE SOUTH AND
EAST...AND A MUCH DRIER NORTHEASTERLY FLOW TO THE NORTH AND WEST.
VORTICITY LOBES ROTATING AROUND THE AZ LOW WILL PROVIDE A FOCUS
FOR PRECIPITATION ACROSS SOUTHERN AND EASTERN UT DURING THIS
TIME...AND HAVE INCREASED POPS ACROSS THE SOUTH AND EAST FOR BOTH
TUESDAY AND WEDNESDAY. IN ADDITION...A DEEP LAYER EASTERLY FLOW
TUESDAY NIGHT INTO WEDNESDAY WILL BRING THE POTENTIAL FOR LOCALLY
WINDY CONDITIONS NEAR THE CANYONS OF THE WASATCH FRONT WEDNESDAY
MORNING.

.LONG TERM (AFTER 12Z THURSDAY)...THE AZ LOW IS FORECAST TO BEGIN
TO EJECT TOWARDS THE NORTHEAST AT THE START OF THE LONG TERM
PERIOD WITH AN ASSIST FROM A NRN BRANCH TROF CROSSING THE NRN
ROCKIES. THIS TROF WEAKLY SPLITS AS IT MOVES INLAND WITH THE PIECE
CROSSING THE NRN GREAT BASIN PROVIDING THE KICK TO EJECT THE AZ
LOW. MODELS DO SHOW SOME INTERACTION BETWEEN THESE FEATURES THAT
WOULD KEEP A THREAT OF PRECIP GOING INTO FRI.

UPSTREAM RIDGING FINALLY MOVES IN FRI AFTN ENDING THE PRECIP THREAT.
THIS RIDGE REMAINS MORE OR LESS IN PLACE THROUGH MID WEEK WITH WEAK
WAVES FLATTENING THE RIDGE AT TIMES BUT EXPECT LITTLE MORE THAN
CLOUDS FROM THESE WAVE.

TEMPS SHOULD GRADUALLY REBOUND TO SLIGHTLY ABOVE SEASONAL LEVELS
THRU THE LONG TERM PERIOD.

&&

.AVIATION...MAINTAINING A SWITCH TO NORTHWESTERLY SURFACE WINDS
AT THE KSLC TERMINAL BETWEEN 22Z AND 23Z...WITH A 30 PERCENT
CHANCE THAT SWITCH COULD BE DELAYED UNTIL AFTER 23Z. SHOWERS AND
ISOLATED THUNDERSTORMS ARE EXPECTED TO REMAIN IN THE VICINITY OF
THE TERMINAL THROUGH THIS EVENING WITH A 40 PERCENT CHANCE OF
IMPACTING THE TERMINAL WITH SUB 6000FT AGL CIGS AND BRIEF ERRATIC
GUSTS...MOST LIKELY IN THE 22Z-03Z TIMEFRAME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/WILENSKY/MERRILL

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 19, 5:21 AM MDT, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
521 AM MDT MON OCT 19 2015

UTZ001>016-019>021-517-518-WYZ021-201130-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
521 AM MDT MON OCT 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED TO SCATTERED THUNDERSTORMS WILL
CONTINUE TO DEVELOP ACROSS MUCH OF THE OUTLOOK AREA TODAY. THE
THREAT OF LOCALIZED HEAVY RAINFALL CONTINUES WITH THE STRONGER
STORMS...ESPECIALLY ACROSS SOUTHERN UTAH. FLASH FLOODING IS
POSSIBLE ACROSS FLOOD PRONE AREAS. COLDER AIR MOVING
INTO THE AREA COULD BRING SNOW LEVELS LOW ENOUGH FOR SOME
ACCUMULATING SNOWS AT THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE STORM SYSTEM THAT BROUGHT THE PRECIPITATION TO THE OUTLOOK
AREA WILL SHIFT SOUTH INTO SOUTHERN ARIZONA AND STRENGTHEN ON
TUESDAY. PRECIPITATION WILL SHIFT SOUTH WITH THE STORM AND
CONCENTRATE OVER SOUTHERN AND EASTERN UTAH TUESDAY AND WEDNESDAY.
THE REMAINDER OF THE OUTLOOK AREA WILL RECEIVE ISOLATED SHOWERS
THROUGH MIDWEEK. SOMEWHAT DRIER CONDITIONS COULD DEVELOP FOR THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 11:38 PM MDTSpecial Weather StatementSLC37 min
Oct 20, 12:15 AM MDTSpecial Weather StatementSLC45 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.